Search Encyclopedia:    
List of Topics Print This Page
 

Pheniramine overdose


Definition:

Pheniramine is a type of medication called an antihistamine, which helps relieve allergy symptoms. Pheniramine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names:

Dehistine D overdose; Liqui-Histine overdose; Poly-D overdose; Poly-Histine overdose; Liqui-minic infant overdose; Triactin overdose; Triaminic infant overdose

Poisonous Ingredient:

Pheniramine

Where Found:
  • Citra Forte
  • Dehistine D
  • Liqui-Histine
  • Poly-D
  • Poly-Histine
  • Ru-Tuss with Hydrocodone

Note: This list may not be all inclusive.

Symptoms:

Eyes, ears, nose, and throat: Blurred vision, dry mouth, enlarged pupils, ringing in the ears

Heart and blood: Rapid heartbeat

Nervous system: Convulsions, deliriumdepression, difficulty urinating (especially in men with an enlarged prostate), disorientation, drowsiness, excitation, fever, hallucinations, nervousness, unsteadiness, tremor, seizures (possible)

Skin: Flushed skin

Stomach and intestinal tract: Nausea, vomiting

Home Care:

Seek immediate medical attention. DO NOT make the person throw up unless told to do so by poison control.

Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient
Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure.

The patient may receive:

  • Activated charcoal
  • Breathing support
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (given through a vein) fluids
  • Laxative
  • Medication (antidote) to reverse the effect of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Expectations (prognosis):

If the patient survives the first 24 hours, recovery is good. Few patients die from an antihistamine overdose.

Prevention:

Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines which have been prescribed for you.

References:

Gussow L, Carson A. Sedative Hypnotics. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa:  Saunders Elsevier; 2013:chap 165.


Review Date: 10/11/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Pheniramine overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania